California, 2011Flash Flood and Flooding in California, July 5 to 6, 2011
July 5 to 6, 2011 · NWS SGX · 8 events in 3 counties and zones
Strong high pressure aloft was centered over the four corners area of the southwest, which resulted in monsoonal flow into the region from the 4th through the 8th. Precipitable water values around two inches supported heavy rainfall from thunderstorms in the mountains and deserts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure aloft was centered over the four corners area of the southwest, which resulted in monsoonal flow into the region from the 4th through the 8th. Precipitable water values around two inches supported heavy rainfall from thunderstorms in the mountains and deserts. The most intense thunderstorms occurred on the 6th, when a few severe storms roamed the Inland Empire with strong winds and hail. Flash flooding was observed near Wrightwood and Phelan, while the Whitewater River north of Whitewater experienced a rapid rise in flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 5, 8:05 AM PST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 5, 8:05 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
905 AM PDT TUE JUL 5 2011
.SYNOPSIS...
TODAY THROUGH THURSDAY...PARTLY TO MOSTLY CLOUDY AT TIMES AND
HUMID...WITH TEMPERATURES NEAR SEASONAL AVERAGES IN THE DESERTS AND
ABOVE SEASONAL AVERAGES IN MOST OTHER AREAS. THERE WILL ALSO BE A
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS...ALTHOUGH A FEW SHOWERS COULD DRIFT WEST OF THE MOUNTAINS.
A COOLING TREND BEGINS ON FRIDAY AND CONTINUES INTO EARLY NEXT WEEK
WITH A RETURN OF MARINE LAYER CLOUDS TO THE COASTAL AREAS DURING THE
NIGHTS AND MORNINGS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE MORNING SOUNDING FROM NKX SHOWS A VERY MOIST ATMOSPHERE UP TO
400 MB WITH PRECIPITABLE WATER OF ABOUT 2 INCHES. SATELLITE IMAGERY
SHOWS THE MARINE LAYER CLOUDS OFF THE COAST BYOND 30 MILES. IT ALSO
SHOWS EXTENSIVE CLOUDS AT ALL LEVELS MOVING NORTHWARD OVER SOCAL
FROM THE SUB-TROPICS. WITH THIS MUCH AVAILABLE MOISTURE AND
INSTABILITY...WE CAN EXPECT SHOWERS AND POSSIBLY TSTMS THIS
AFTERNOON IN THE MTNS AND DESERTS. IT IS ALSO POSSIBLE THAT
CONVECTION CAN DEVELOP ALONG LOW LEVEL CONVERGENCE ZONES WEST OF THE
MTNS AS THE SEA BREEZE PUSHES INLAND IN THE AFTERNOON. THE PRESENCE
OF SO MUCH MID AND HIGH CLOUDS THIS MORNING COULD DELAY THE HEATING
OVER THE MTNS AND THE ONSET OF THERMALLY DRIVEN CONVECTION.
THE UPPER LEVEL HIGH OVER THE FOUR CORNERS REGION WILL CONTINUE TO
BRING SUB-TROPICAL MOISTURE TO SOUTHERN CALIFORNIA OVER THE NEXT FEW
DAYS FOR A CHANCE OF SHOWERS AND TSTMS IN THE AFTERNOONS AND
EVENINGS. ANY STORMS THAT DEVELOP COULD PRODUCE GUSTY WINDS...SMALL
HAIL...AND HEAVY RAIN. ISOLATED FLASH FLOODING IS ALSO A POSSIBILITY
AND THE BEST CHANCE OF LOCAL FLOODING ASSOCIATED WITH SHOWERS AND
THUNDERSTORMS DURING THIS PERIOD WILL BE TODAY...MAINLY OVER THE
MTNS AND DESERTS...DUE TO THE HIGH MOISTURE LEVELS THROUGHOUT A DEEP
LAYER. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND
THURSDAY AFTERNOONS OVER THE MOUNTAINS AND DESERTS...ALTHOUGH MODELS
INDICATE THAT THEY WILL LIKELY PRODUCE LESS PRECIP BUT STRONGER WIND
GUSTS AS MOISTURE DECREASES IN THE LOWER LEVELS.
OTHERWISE...CONTINUED WARM WEATHER WITH PERIODS OF MID AND HIGH
LEVEL CLOUDS. THE MARINE LAYER WILL REMAIN SHALLOW WITH PATCHY NIGHT
AND MORNING LOW CLOUDS AND FOG CONFINED TO THE IMMEDIATE COAST.
THE PATTERN CHANGES ON FRIDAY AS A TROUGH OF LOW PRESSURE BEGINS TO
DEEPEN ALONG THE WEST COAST. THE TROUGH WILL REMAIN IN PLACE THROUGH
AT LEAST EARLY NEXT WEEK. THIS WILL PUSH THE MONSOON MOISTURE OFF TO
THE EAST AND BRING DRIER AND COOLER WEATHER TO THE AREA AS THE FLOW
ALOFT BECOMES SOUTH WESTERLY. THE TROUGH WILL ALSO HELP DEEPEN THE
MARINE LAYER WITH NIGHT AND MORNING LOW CLOUDS AND FOG EXTENDING
INTO THE WESTERN VALLEYS.
&&
.AVIATION...
051500Z...EXISTING STRATUS CLEARING AT THE COAST...SCT-BKN RETURNING
NEAR THE COAST TONIGHT...WITH LOCAL VSBY 3-5SM WITH ISOLATED 1-2SM
OR LOWER POSSIBLE EARLY WEDNESDAY MORNING. ANY STRATUS EXPECTED TO
CLEAR BY AROUND 15Z WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED MAINLY IN THE MOUNTAINS AND DESERTS TODAY IN THE AFTERNOON
AND EVENING. BASES ABOUT 8 KFT AND TOPS TO AROUND 30 KFT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...TS
NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 5, 2:50 AM PST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 AM PDT TUE JUL 5 2011
CAZ042-043-048-050-055>058-060>062-PZZ750-775-052300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
350 AM PDT TUE JUL 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY
OVER THE MOUNTAINS AND DESERTS. THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...HAIL...GUSTY WINDS...AND DANGEROUS
LIGHTNING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...ISOLATED
FLASH FLOODING MAY BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOR WEDNESDAY AND THURSDAY...A SLIGHT CHANCE OF THUNDERSTORMS
CONTINUES OVER THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...HAIL...GUSTY WINDS...AND DANGEROUS
LIGHTNING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...AND THE RISK
OF FLASH FLOODING IS MINIMAL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
SS
Event by event
3 heavy rain, 2 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.
Heavy Rain, San Bernardino
- When
- July 5, 12:00 PM PST to 2:30 PM PST
- Where
- San Bernardino County, 2.17 mi SSE of Apple Vly
- Reported by
- Trained Spotter
- Coordinates
- 34.490, -117.190
Street flooding in numerous locations within Apple Valley due to heavy rain. Pea sized hail also reported.
Heavy Rain, San Bernardino
- When
- July 5, 12:00 PM PST to 2:00 PM PST
- Where
- San Bernardino County, Big Bear City
- Reported by
- Trained Spotter
- Coordinates
- 34.270, -116.850
Spotter SBD286 reported a very heavy downpour in the area of North Shore Drive and Greenway Drive in Big Bear City from approximately 1340-1355 PST. During this time, his rain gage showed just over a half inch of rain.
Flash Flood, San Bernardino
- When
- July 6, 11:30 AM PST to 2:00 PM PST
- Where
- San Bernardino County, 1.49 mi ESE of Pinon Hills to 1.79 mi NE of Desert Spgs
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.422, -117.626
Spotter SBD320 reported Phelan Road West closed at Beekley Road due to flooding from heavy rain of 0.26 inches of rain in one hour in Phelan. Highway 138 is also closed betweek Beekley Road and Green Road due to mud, water and debris on the roadway.|Another spotter reported 1.5 feet of water on the road at the intersection of Highway 18 and Sheep Creek Road, with cars stranded on the side of the road.
Thunderstorm Wind, San Bernardino
- When
- July 6, 11:30 AM PST to 2:00 PM PST
- Where
- San Bernardino County, Pinon Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.430, -117.650
Two trees in a backyard on Beekley in the Pinon Hills area, foothills below Wrightwood, lost limbs. The limbs that came down were the size of small trees. The wind also picked up their pool cover and threw it in to the pool.
Heavy Rain, San Diego
- When
- July 6, 12:00 PM PST to 1:00 PM PST
- Where
- San Diego County, 6.2 mi N of Guatay
- Reported by
- County Official
- Coordinates
- 32.938, -116.568
San Diego County Flood Control reported 0.80 inches of rain over 15 minutes and an additional 0.10 inches over the next 5 minutes, resulting in 0.90 inches of rain over 20 minutes.
Flood, Riverside
- When
- July 6, 1:00 PM PST to 4:00 PM PST
- Where
- Riverside County, 3 mi NW of Nuevo to 1.47 mi W of Lakeview
- Cause
- Heavy Rain
- Property damage
- $9,000
- Reported by
- Newspaper
- Coordinates
- 33.835, -117.182
Three houses in Nuevo had minor flooding in the 500 block of West 10th, 28600 block of Central and the 28700 block of Reservoir. No one was forced out of their homes.
Thunderstorm Wind, Riverside
- When
- July 6, 1:30 PM PST to 2:30 PM PST
- Where
- Riverside County, Romoland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Newspaper
- Coordinates
- 33.750, -117.180
Power lines down due to wind in the vicinity of Perris and Romoland. Locations include Ethanac Road at Evans Road west of Romoland, South D and East 7th Streets in Perris, and the 27900 block of Washington Street. All lines reported down around 1400 PST on the 6th.
Flood, Riverside
- When
- July 6, 6:00 PM PST to 7:30 PM PST
- Where
- Riverside County, 1.71 mi S of White Water to 1.72 mi S of White Water
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 33.895, -116.633
The Whitewater River gage at Windy Point rose 1000 cfs in 30 minutes from 1830 TO 1900 PST. The source of the heavy rainfall was in the San Gorgonio Wilderness.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 5, 201113 injured · $720,000 · 70 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, July 5 to 6, 2011$7.4 million · 1.75 in hail · 34 events
- Flash Flood in Missouri, July 5, 20111 death · $2,000 · 1 event
- Flash Flood and Hail in Arizona, July 5, 2011$871,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Iowa, July 5, 2011$357,000 · 1 in hail · 14 events
- Damaging Winds in Arizona, July 5, 2011$193,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 5, 20111 injured · $30,000 · 1 in hail · 7 events
- Lightning Strike in Texas, July 5, 2011$30,000 · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2011$22,000 · 1 in hail · 7 events
- Tornado in Minnesota, July 5, 2011$25,000 · EF0 · 1 event
- Lightning Strikes in North Carolina, July 5, 20111 injured · $10,000 · 2 events
- Hail and Damaging Winds in Nebraska, July 5, 20111 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331500, 331501, 331503, 331691, 331502, 331518, 331514, 336378.